Alert archive / Indiana / Small Craft Advisories in 2021

Small Craft Advisory 15, NWS Northern Indiana

March 9, 2021

NWS Northern Indiana issued this small craft advisory at Mar 9, 2021, 3:08 AM EST. It took effect at Mar 9, 2021, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2021, 3:08 AM EST (08:08 UTC)
In effect from
Mar 9, 2021, 7:00 PM EST
Expired
Mar 10, 2021, 10:00 AM EST
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

170 
WHUS73 KIWX 090808
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
308 AM EST Tue Mar 9 2021

LMZ043-046-091615-
/O.NEW.KIWX.SC.Y.0015.210310T0000Z-210311T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
308 AM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

* WHAT...South wind 15 to 25 knots. Gusts up to 30 knots Wednesday
  and Wednesday night. Waves 1 to 3 feet building to 2 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
973 
WHUS73 KIWX 091512
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1012 AM EST Tue Mar 9 2021

LMZ043-046-092315-
/O.CON.KIWX.SC.Y.0015.210310T0000Z-210311T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1012 AM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM EST THURSDAY...

* WHAT...South wind 15 to 25 knots. Gusts up to 30 knots Wednesday
  and Wednesday night. Waves 1 to 3 feet building to 2 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
240 
WHUS73 KIWX 091953
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
253 PM EST Tue Mar 9 2021

LMZ043-046-100400-
/O.CON.KIWX.SC.Y.0015.210310T0000Z-210311T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
253 PM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM EST THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt expected.
  A few gusts to 35 kt gales may be possible late Wednesday. Waves
  2 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
348 
WHUS73 KIWX 100315
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1015 PM EST Tue Mar 9 2021

LMZ043-046-101115-
/O.CON.KIWX.SC.Y.0015.000000T0000Z-210311T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1015 PM EST Tue Mar 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...South winds 15 to 25 knots with gusts up to 30 knots
  expected. A few gusts to 35 knot gales may be possible late 
  Wednesday. Waves 2 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
581 
WHUS73 KIWX 100832
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
332 AM EST Wed Mar 10 2021

LMZ043-046-101645-
/O.EXT.KIWX.SC.Y.0015.000000T0000Z-210310T1500Z/
/O.NEW.KIWX.GL.W.0002.210310T1500Z-210311T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
332 AM EST Wed Mar 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST
THURSDAY...

* WHAT...South wind 20 to 25 knots today and tonight. Gale force
  gusts up to 35 knots by late morning, then increasing to 40 knot
  gales through midnight tonight. Gale force gusts to 35 knots
  after midnight. Southwest winds 15 to 25 knots Thursday morning
  veering west 10 to 15 knots Thursday afternoon. Waves 2 to 5
  feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 10 AM this morning to 7 AM 
  EST Thursday. For the Small Craft Advisory, until 10 AM EST 
  this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 12:56 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 9, 12:56 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1256 AM EST Tue Mar 9 2021

.SYNOPSIS...
Issued at 1240 AM EST Tue Mar 9 2021

Warm,dry, and breezy conditions are expected Tuesday with highs
in the 60s. Expect increasing clouds Tuesday night as a cold
front approaches the area. On Wednesday, there is a chance for
rain showers, mainly along and north of US 24. Winds could gust to
35 to 40 mph at times during the afternoon. Otherwise, widespread
rain becomes more likely Wednesday night into Thursday night.
Highs will be in the upper 50s and low to mid 60s. There are
additional low chances for rain and snow showers Friday and
Saturday, with high temperatures falling back into the upper 30s
and 40s.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 228 PM EST Mon Mar 8 2021

Plenty of sunshine is allowing well mixed low levels, resulting in
temperatures well in the 60s and some wind gusts in the 25 mph or so
range. A weak disturbance was stirring up some mid clouds but these
should quickly dissipate into the evening. Expecting a carbon copy
of today in terms of temps and winds on Tuesday. Some models are
giving some increased mid/high cloud cover once again. Bit skeptical
on total sky cover being much more than 50% so some minor changes
have been made. Clouds do look to become more of a factor on Weds as
low level moisture begins to increase. Have left the mostly cloudy
skies in for now. Increasing PWATs/Mixing ratios will be well
underway into Weds afternoon, but lack of pronounced trigger
suggests limited (if any) threat for some shower activity until the
start of the long term period.

With regards to afternoon dewpoints/humidity values, overall
consensus was decent potential for mixing of much lower dewpoints
that NBM and other models suggest. Have done some blending between
current grids and RAP with HRRR most aggressive (dewpoints in the 20s
in some areas).

Last but not least, wind gusts of 25 to 30 mph even a bit higher
in spots today) will likely occur again Tuesday afternoon with
stronger gusts to 40 mph Wednesday afternoon.

&&

.LONG TERM...(Wednesday Night through Monday)
Issued at 228 PM EST Mon Mar 8 2021

Large cut off upper low will remain across the SW US, with a
perturbed SW flow maintaining itself for several days. Impacts to
our area remain greatest Thursday into Thursday night as baroclinic
zone will approach and edge slowly SE. Some models are not overly
impressed with QPF potential while others are much more aggressive.
Blend of models lowered pops once again, but have held with
previous forecast with high likely to cat pops Thursday into
Thursday night. QPF did come up somewhat with overall rainfall now
between 1 and 1.5 inches, with some areas possibly seeing a bit
more. Some hydro concerns could occur (action to minor flood stage
on rivers and ponding of water in low areas). I do have some
concerns with those models showing less QPF as best dynamics will
be well removed from the area and could limit overall QPF/precip
coverage. Have continued to keep any mention of thunder out as
best chances seem to remain west of us Weds night and south into
Thurs.

EC more aggressive on pushing front south of the area Friday into
the weekend with GFS remaining a bit further north. Given the
proximity of the front and impacts of each wave in question on the
position have left in slgt chc to chc pops across the south into
Sunday. The main upper low will finally begin moving east and then
get a huge nudge north as strong ridge over the SE states refused
to budge. This may send a swath of rainfall to the area late in
the period, bit a lt of the dynamics will be shifting west so not
sure what if any impacts it will have here. Plenty of time to
watch evolution of this feature.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1240 AM EST Tue Mar 9 2021

VFR conditions to persist for yet another TAF cycle. A weak cold
front extending from Chicago through Detroit will sink a little
further southward tonight and stall out before lifting northward
as a warm front later today into Wednesday. Light and somewhat
variable winds this morning will strengthen out of the south-
southwest through the afternoon, with gusts up to around 20kts
expected at both terminals. Mainly scattered to broken mid and
high level clouds to contend with through the TAF period. LLWS of
around 45kts is expected at KSBN as well around 3z as the LLJ
ahead of the approaching stronger cold front strengthens.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 8, 4:04 PM EST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
404 PM EST Mon Mar 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092115-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
404 PM EST Mon Mar 8 2021 /304 PM CST Mon Mar 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southwest wind gusts to 40 mph are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-092115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
404 PM EST Mon Mar 8 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions hazardous to small craft are possible Wednesday.

Nearby

Small Craft Advisories in Indiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.